San Diego Sheriff’s Fentanyl Video Alarms Medical Experts
Monday, August 9, 2021
Credit: San Diego County Sheriff’s Department
A dramatic video by the San Diego County Sheriff’s Department meant to show the danger of fentanyl exposure to police has backfired, spawning skepticism in the medical world.
The slickly produced video includes body cam footage during what appears to be a car search in early July. In the video’s narration, sheriff deputy trainee David Faiivae says he gasped for air after reportedly being exposed to the synthetic opioid fentanyl.
“I remember not feeling right and then falling back,” Faiivae says in the video. “I don’t remember anything after that.”
The video, which went viral late last week, also shows sheriff training officer Cpl. Scott Crane diagnosing Faiivae.
“I ran over to him and he was od’ing,” Crane can be heard saying in the video.
That contention has triggered an uproar among doctors and others on Twitter, all questioning the accuracy of the video and condemning the department for making it public.
“This is very obviously not a fentanyl overdose to anyone who has actually seen one or knows how they work, and you should be ashamed of yourselves for advancing this disproven narrative that hurts people,” tweeted emergency and addiction physician Ryan Marino.
Fentanyl is a synthetic cousin of morphine, except 50 to 100 times stronger. It is used in the hospital setting to treat patients coming out of surgery and for some cancer pain. But in recent decades it has also become a street drug and a leading source of overdose deaths.
The Sheriff’s Department video comes as the world continues to grapple with an opioid epidemic that has taken more than 900,000 lives in the U.S. alone since 1999, according to the U.S. Centers for Disease Control and Prevention (CDC).
But while the Sheriff’s Department might be well meaning, releasing such a video runs the risk of fueling misinformation and creating panic, experts say.
Carla Marienfeld, medical director of the UCSD Addiction Recovery and Treatment Program, said so much depends on how the video is received. She said it contains a good public health message because it shows the overdose reversal medication naloxone being administered to Deputy Faiivae.
“I think the danger is if this video creates an idea in people’s minds that fentanyl might be more dangerous through airborne or contact exposure than it actually is and that creates hysteria and fear mongering and prevents people from helping people having an overdose,” Marienfeld said.
She added her voice to the chorus of doctors who’ve said it’s difficult to overdose on fentanyl in a manner suggested by the Sheriff’s Department.
“Based on what’s in that video, it’s unlikely that the deputy had sufficient exposure to have such a quick and extreme reaction,” Marienfeld said. “Typically when we’re thinking of fentanyl exposure through the skin, it has to be a sufficient quantity for a significant period of time in order to absorb enough.”
She said the same applies to overdosing on the drug if it is inhaled in an aerosolized form.
“You would need quite a bit of exposure, an inhalation of a large amount,” she said. “From what we can see in the video, it doesn’t look like that’s the case.”
But Marienfeld concedes it’s hard to definitively say whether deputy Faiivae, in fact, overdosed on fentanyl.
“I didn’t edit the video,” she said. “I don’t know how long things were there. I don’t know how much he got exposed to. I don’t know if it was via skin or inhalation. Those are all important things to know if this was really a fentanyl exposure or not.”
KPBS reached out to the Sheriff’s Department to get the answers to those questions Monday but did not hear back. Late last Friday afternoon, as doctors started questioning the video, Undersheriff Kelly Martinez told KPBS’s John Carroll the doubt was unfortunate.
“For the people who don’t believe that it’s true and that somehow we’re lying about it, you know you don’t have to watch it, I guess,” she said.
Asked why it took more than a month to disclose that one of its own had overdosed on fentanyl while on the job, Martinez said it took time to assemble “the well-produced video.”
KPBS reporter John Carroll contributed to this story.
To view PDF documents, Download Acrobat Reader.